Hail, Polk
- When
- May 30, 3:40 PM CST
- Where
- Polk County, 1.16 mi SE of Bygland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.810, -96.930
The hail was mainly 0.50 to 0.75 inch size.
By the early afternoon of May 30th, an area of surface low pressure had moved into north central South Dakota. A warm frontal boundary extended from the low up into east central North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By the early afternoon of May 30th, an area of surface low pressure had moved into north central South Dakota. A warm frontal boundary extended from the low up into east central North Dakota. South of this boundary, or south of U. S. Highway 2, afternoon temperatures rose into the low to mid 80s, due to a little more sunshine. Thunderstorms flared up just after the noon hour, mainly over Grand Forks County in North Dakota and over western Polk County in Minnesota. These storms were very slow moving and dropped a lot of pea to marble sized hail with heavy rain. Several storms also produced some larger hail. The storms continued into the early evening before weakening again.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 30, 2:07 PM CST, 1 hour 33 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 307 PM CDT MON MAY 30 2016 .SHORT TERM...(This evening through Tuesday night) Issued at 301 PM CDT Mon May 30 2016 Forecast challenge for the immediate short term will be timing of convection as well as severe potential given portions of south central and southeastern ND are in a severe thunderstorm watch. The HRRR has performed well with band of convection initiating along a warm front parallel to and south of Highway 2 around Devils Lake. Will generally follow HRRR guidance through at least 03Z, at which pointmore widespread activity initiating to our west will move into the FA. SPC mesoanalysis currently showing a band of 1000+ J/kg MU CAPE along and south of the Highway 2 corridor, with the most recent update extending east of Grand Forks to near the western edge of Red Lake county. This is also on the nose of theta e ridge extending up from the south. HRRR has indicated this and expect an increasing chance that new storms may develop further east along this line. However, any convection to the east of what is currently on radar has very little shear, and the current storms are barely pushing 30kts 0-6 KM bulk shear. Consequently, although pulsey, current storms have little movement and have been short lived. Higher shear to the west will give a better chance for stronger or severe storms closer to peak heating in one to two hours. HRRR brings the more scattered to numerous activity into the Valley City area by 00Z to 02Z timeframe and this area will have heated out further by then as the majority of SE ND is currently clear. Best chances for severe in our FA will likely be Valley City down through Lisbon and west. SPC will be issuing a severe weather watch for the majority of the CWA along and south of Highway 2. The primary threats will be one inch or higher hail and winds of 58 knots or greater, and an isolated funnel is certainly possible along the warm frontal boundary to the south of Highway 2. Models indicating clearing occuring in the far west beyond 04Z, so have began to draw in a dry slot although further redevelopment will be back in n central and nw ND. Surface low lifts into southern Manitoba by Tuesday morning and more showery activity will occur across the far north but should be dry across the southern third tier of counties. Sfc low then slowly wobbles across southern Manitoba though the day Tuesday and Tuesday night. .LONG TERM...(Wednesday through Monday) Issued at 301 PM CDT Mon May 30 2016 Wednesday will be much cooler as a front moves across the region andcyclonic flow associated with sfc low in SE MB/SW Ontario will keepskies cloudy and a chance for scattered showers across much of thenorthern half of the CWA. Atmosphere will begin to dry out from westto east in the afternoon hours, however late clearing will holddaytime highs in the upper 50s for the far northeast. For Thursday night through Monday...Zonal flow starts out the period, but as the ridge across the western states starts to build the flow becomes northwest. Models show sfc low pressure dropping thru the FA early on, bringing some chances for pcpn mainly Thu night through Sat. Most of the Sunday and Monday time frame looks quiet. Temps should be fairly close to normal, or a little bit above. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1228 PM CDT Mon May 30 2016 Ceilings are still VFR across the area with fairly light sfc winds yet. Just starting to see some convective development southwest of KDVL. Otherwise there is a large area of weak showers and tstms over western ND, moving to the east. These are spreading some mid and high level clouds into this FA. Outside of these, models are still trying to develop stronger storms over the western Dakotas later this afternoon, then moving them NE by late afternoon into tonight. Confidence not great overall in regard to strength or timing, but have tried to indicate in the TAFs what the latest guidance proposes. As the tstms move through, ceilings or vsbys could be lower than VFR at times, but with timing not certain will add that later when confidence improves. There will be a dry slot moving into the area Tuesday morning, bringing decreasing clouds and a bit stronger SW winds. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Speicher LONG TERM...Godon/Speicher AVIATION...Godon
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 902 AM CDT MON MAY 30 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-311145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT MON MAY 30 2016 ...RISK OF SEVERE STORMS LATE THIS AFTERNOON THROUGH THE EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING AREA OF LOW PRESSURE WILL BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE SEVERE FROM LATE AFTERNOON THROUGH THE EVENING. THE FAVORED THREAT AREA WILL BE ALONG AND SOUTH OF HIGHWAY 200 FROM THE VALLEY WESTWARD. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS NEAR THE END OF THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
343 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL LARIMORE 47.91N 97.63W
05/30/2016 E0.75 INCH GRAND FORKS ND LAW ENFORCEMENT
&&
VGODONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
355 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL ARVILLA 47.92N 97.49W
05/30/2016 E0.75 INCH GRAND FORKS ND LAW ENFORCEMENT
AT THE TURTLE RIVER STATE PARK.
&&
VGODONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 357 PM CDT MON MAY 30 2016 MNZ001-NDZ027-302130- WEST POLK MN-GRAND FORKS ND- 357 PM CDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK AND SOUTHEASTERN GRAND FORKS COUNTIES UNTIL 430 PM CDT... AT 357 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER THOMPSON...OR 8 MILES SOUTH OF GRAND FORKS...MOVING EAST AT 15 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... GRAND FORKS AROUND 405 PM CDT. BYGLAND AROUND 425 PM CDT. FISHER...MALLORY AND DAVIDSON AROUND 430 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN MINNESOTA...AND NORTHEASTERN NORTH DAKOTA. LAT...LON 4773 9713 4783 9719 4798 9670 4778 9660 TIME...MOT...LOC 2057Z 251DEG 13KT 4779 9709 VG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
402 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL LARIMORE 47.91N 97.63W
05/30/2016 E1.00 INCH GRAND FORKS ND PUBLIC
&&
VGODONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 408 PM CDT MON MAY 30 2016 NDZ027-302145- GRAND FORKS ND- 408 PM CDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND FORKS COUNTY UNTIL 445 PM CDT... AT 408 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER GRAND FORKS AFB...OR 14 MILES WEST OF GRAND FORKS...MOVING EAST AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... MEKINOCK AROUND 410 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN NORTH DAKOTA. LAT...LON 4788 9743 4802 9750 4807 9719 4789 9713 TIME...MOT...LOC 2108Z 258DEG 16KT 4795 9737 VG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
411 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL GRAND FORKS AFB 47.96N 97.38W
05/30/2016 E0.75 INCH GRAND FORKS ND LAW ENFORCEMENT
&&
VGODONThe Fargo/Grand Forks radar (KMVX), 43 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
5 hail, 1 flash flood. Local standard time, as filed.
The hail was mainly 0.50 to 0.75 inch size.
The hail started as dime size and slowly got larger.
The hailstones were possibly formed by several smaller stones merging together aloft.
It hailed multiple times with a lot of pea to dime sized hail.
The hail was mostly pea to dime size.
Streets and fields were flooded by around four inches of rain in several hours. There were reports of kayaking in the flooded streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627115, 627116, 627117, 627118, 627119, 627114.